Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 1997, 7:12 PM EDT for Volusia County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 7:12 PM EDT (23:12 UTC)
- Expired
- May 25, 1997, 8:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:45 PM EDT | Thunderstorm Wind | Daytona Beach, FL | Thunderstorm winds blew down trees and power lines in Daytona Beach. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 252312 RRA SVRMLB FLC127-FLZ501-260015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 712 PM EDT SUN MAY 25 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 710 PM...DOPPLER RADAR SHOWED A DEVELOPING LINE OF SEVERE THUNDERSTORMS OVER VOLUSIA COUNTY FROM ORMOND BY THE SEA TO 15 MILES WEST OF PONCE INLET. THESE STORMS WILL AFFECT THE EASTERN HALF OF VOLUSIA COUNTY...WITH THE MOST INTENSE STORMS FROM PONCE INLET TO DAYTONA BEACH...TO ORMOND BY THE SEA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATERH COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:21 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 25, 3:21 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT SUN MAY 25 1997 CONVECTION LIMITED THUS FAR...HOWEVER GIVEN CLOUD BOUNDARIES APPARENT ON SATELLITE...LIFTED INDICES OF -6...AND APPROACHING S/W...THUNDERSTORMS SHOULD DEVELOP AND INCREASE IN COVERAGE NEXT SEVERAL HOURS. STORMS SHOULD LAST WELL INTO THE EVENING...ESPECIALLY EAST...AS VORT MAX APPROACHES. NVA AND DECREASING MOISTURE MONDAY SHOULD REDUCE POPS TO BELOW MOS GUIDANCE. WIDELY SCATTERED SHOWERS/STORMS MAY DEVELOP LATE IN THE DAY ALONG MESOSCALE BOUNDARIES. BUILDING SURFACE RIDGE NEAR LAKE OKEECHOBEE LATITUDE WILL PRECLUDE SEA BREEZE DEVELOPMENT NORTH OF THE CAPE MONDAY...WITH POSSIBLE ONSHORE FLOW DEVELOPING LATE AFTERNOON FARTHER SOUTH. WITH BUILDING HEIGHTS AND OFFSHORE FLOW MOST AREAS WILL WARM TO 5 PLUS DEGREES ABOVE CLIMO...WITH LATE AFTERNOON COOLING ALONG THE SOUTHERN COASTAL COUNTIES. KMLB 88D RADOME PAINTING CONTINUES AT THIS TIME. RADAR WILL BE BROUGHT BACK UP BY 21 UTC...SOONER IF WX WARRANTS. SPRATT
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.